Editorial - Journal of Child and Adolescent Health (2021) Volume 5, Issue 1
Editorial note on Young Children Medication
Journal of Child and Adolescent Health is an online open access peer-reviewed journal that encourages scientific innovation and advancement in the broad area of child and adolescent health and aims at improving the dissemination of original scientific knowledge. Journal is interested in publishing all kinds of original work in this multidisciplinary field of child and adolescent health that help in improving the complete health of people in the age range of infants to young adults.
Medicines information leaflets cover many of the medicines that are prescribed or recommended to children by health professionals. They answer your questions about how and when to give the medicine, what to do if you forget to give the medicine or give it twice, and any possible side-effects.
The core list presents a list of minimum medicine needs for a basic health?care system, listing the most efficacious, safe and cost?effective medicines for priority conditions. Priority conditions are selected on the basis of current and estimated future public health relevance, and potential for safe and cost? effective treatment. The complementary list presents essential medicines for priority diseases, for which specialized diagnostic or monitoring facilities, and/or specialist medical care, and/or specialist training are needed. In case of doubt medicines may also be listed as complementary on the basis of consistent higher costs or less attractive cost?effectiveness in a variety of settings.
After giving your child a dose of medicine, be on the lookout for side effects or allergic reactions. The pharmacist or product packaging may warn you about specific side effects, such as drowsiness or hyperactivity.
If your child has side effects such as a rash, hives, vomiting, or diarrhea, contact your doctor or pharmacist. Penicillin and other antibiotics are among the most common prescription drugs to cause an allergic reaction. If your child develops wheezing, has trouble breathing, or difficulty swallowing after taking a medicine, seek emergency help by calling 911 or going to the emergency department immediately. These could be symptoms of a serious allergic reaction that requires emergency care.
Sometimes children have unusual reactions to medicines, such as hyperactivity from diphenhydramine, which usually makes adults feel sleepy. Tell your doctor if this happens. Use a medicine dropper and aim it toward the back of your child's cheek. By aiming the medication toward the cheek, as close to her throat as possible, she is less likely to spit it out. If you worry she will still spit it out, gently hold her cheeks together once the medication is in her mouth. Children are sometimes sick (vomit) or get diarrhoea when taking antibiotics. Encourage them to drink water to replace the fluid they have lost. If it is severe or your child is drowsy, floppy or does not respond, contact your doctor, local NHS services (details at end of leaflet) or take your child to hospital.